Virginia, 2010

Blizzard and Winter Storm in Virginia, February 9 to 11, 2010

February 9 to 11, 2010 · NWS RNK · 27 events in 23 counties and zones

An area of low pressure moved from the Mississippi coast to off the Carolina coast. At the same time another low moved through the Ohio Valley, putting southwest Virginia in the middle of the two.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$135,000
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

An area of low pressure moved from the Mississippi coast to off the Carolina coast. At the same time another low moved through the Ohio Valley, putting southwest Virginia in the middle of the two. An area of mixed precipitation moved across the area with light to moderate accumulations. The coastal low deepened on Wednesday bringing strong damaging winds and significant upslope snow showers to the higher elevations of southwest Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 9, 12:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 9, 12:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1237 AM EST TUE FEB 9 2010

.SYNOPSIS...
HIGH PRESSURE WILL SLIDE EAST TONIGHT...WHILE ANOTHER WINTER
STORM HEADS TOWARD THE REGION. SNOW WILL START IN THE SOUTHWEST
EARLY TUESDAY WITH A LIKELY CHANGEOVER TO MIXED PRECIPITATION
ACROSS MUCH OF THE AREA. A STRONG ARCTIC COLD FRONT WILL PUSH IN
BEHIND THIS SYSTEM WITH VERY STRONG WINDS AND COLD TEMPERATURES BY
MIDWEEK.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
WINTER WEATHER HEADLINE INFORMATION HAS BEEN UPDATED.

DEEP MOISTURE INCREASES FROM WEST TO EAST WITH THE ONSET OF THE
PRECIPITATION IN THE FAR WEST STILL AFTER 06Z. ALL MODELS STILL HAVE
SNOW AT THE BEGINNING OF THE PRECIPITATION. UNTIL SOME THICKER
CLOUDS COME IN LATER TONIGHT TEMPERATURES WILL BE ABLE TO DROP THIS
EVENING...SO HAVE LOWERED MINIMUM TEMPERATURES FOR MOST LOCATIONS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH WEDNESDAY NIGHT/...
UPPER TROF CROSSES THE FORECAST AREA ON WEDNESDAY. AT THE SURFACE
LOW PRESSURE MOVES THROUGH THE OHIO VALLEY AND PUSHES AND STRONG
COLD FRONT THROUGH THE COUNTY WARNING AREA JUST BEFORE THE SECONDARY
LOW OFF THE COAST STARTS TO DEEPEN RAPIDLY.

PRECIPITATION TYPE IS STILL QUESTIONABLE DEPENDING ON HOW WARM THE
TEMPERATURES ALOFT GET ON TUESDAY AFTERNOON. THE NAM HAS WARMER
TEMPERATURES ALOFT BUT BY THAT TIME SURFACE TEMPERATURES ARE ABOVE
FREEZING. THE GFS BRINGS IN THE WARMER TEMPERATURES ALOFT EARLIER IN
THE DAY BUT HAS NOT AS STRONG AS THE NAM. WILL TAKE A BLEND OF
TEMPERATURE PROFILES TO DETERMINE PRECIPITATION TYPE. MULTIPLE
WINTER WEATHER HEADLINES WILL BE ISSUED WITH THE 4PM FORECAST.

THE COMBINATION OF STRONG PRESSURE RISES DUE IN PART TO THE
DEEPENING COASTAL LOW...STRONG COLD AIR ADVECTION WITH 850 MB
TEMPERATURES DROPPING INTO THE -16 TO -12 RANGE...AND A NORTHWEST
850 MB JET IN THE 45 TO 65 KNOT RANGE WILL RESULT IN ADVISORY TO
POSSIBLY WARNING CRITERIA WINDS TUESDAY NIGHT INTO WEDNESDAY NIGHT.
WILL ALSO HIGHLIGHT WIND CHILLS IN THE HAZARDOUS WEATHER OUTLOOK.

UPSLOPE SNOW SHOWERS WILL BEGIN BY WEDNESDAY MORNING WITH A GOOD
TRAJECTORY OFF OF LAKE MICHIGAN ON WEDNESDAY NIGHT...ESPECIALLY IN
TO SOUTHEAST WEST VIRGINIA.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
VERY STRONG WINDS WILL CONTINUE EARLY THURSDAY MORNING ALONG WITH
UPSLOPE SNOW SHOWERS. AS THE DAY PROGRESSES...THE PRESSURE
GRADIENT WILL BEGIN TO WEAKEN AND WE WILL SEE A TREND TOWARD
DECREASING WINDS SPEEDS. THE SNOW SHOWERS IN THE MOUNTAINS WILL ALSO
EXPERIENCE A TREND IN DECREASING COVERAGE...BUT ARE NOT EXPECTED TO
COMPLETELY COME TO AN END UNTIL THURSDAY NIGHT. WIND CHILLS WILL
CONTINUE TO BE ON THE LOW SIDE WITH SOME AREAS OF THE MOUNTAINS
SEEING VALUES IN THE 0 TO -5 F RANGE RIGHT AFTER SUNRISE.

HIGH PRESSURE BUILDS INTO THE AREA ON FRIDAY ALL WHILE A DEEPENING
AREA OF LOW PRESSURE SWINGS SOUTH OF THE AREA THROUGH THE GULF COAST
STATES. PRECIPITATION FROM THAT SYSTEM IS EXPECTED TO REMAIN SOUTH
OF THE AREA.

NORTHWEST FLOW INCREASES AGAIN OVER THE WEEKEND AS ANOTHER SHORTWAVE
TROUGH SPINS OUT OF THE GREAT LAKES AND THROUGH OUR REGION. TIMING
OF THIS FEATURE VARIES AMONG THE MODELS...BUT THE GENERAL CONSENSUS
IS A RETURN OF UPSLOPE SNOW SHOWERS FROM SE WV SOUTH INTO THE
NORTHERN MOUNTAINS OF NORTH CAROLINA SATURDAY THROUGH MONDAY.

FOR TEMPERATURES DURING THE PERIOD HAVE FAVORED NUMBERS IN LINE WITH
THE LATEST HPC GUIDANCE.

&&

.AVIATION /06Z TUESDAY THROUGH SATURDAY/...
FLIGHT RULES WILL DROP VERY QUICKLY BY 12Z TUE ACROSS THE
AREA...AS A STORM SYSTEM PUSHES EAST FROM THE MISSISSIPPI VALLEY
INTO THE OHIO AND TENNESSEE VALLEYS. CONDITIONS WILL BECOME MVFR
TOWARD 09Z IN SE WV WITH LIGHT SNOW EXPECTED AT BLF...THEN IFR OR
LOWER FOR THE REMAINDER OF THE PERIOD. LWB WILL SEE THE SNOW
ARRIVE AN HOUR OR TWO LATER. ROA/LYH/DAN WILL SEE SNOW ARRIVE WITH
MVFR TO IFR CIGS IN THE 12-14Z TIME FRAME. MODEL SOUNDINGS
SUGGESTING SOME SLEET MIXING IN AND POTENTIAL FOR FREEZING RAIN
EXISTS AT DAN DURING THE AFTERNOON. ALSO LATE IN THE
PERIOD...WINDS IN THE 1-3KFT RANGE WILL BE INCREASING FROM THE
SOUTH...SO LOW LVL WIND SHEAR COULD BECOME AN ISSUE...BUT LEFT OUT
OF THE TAFS FOR NOW.

LOOKING AT POOR FLIGHT CONDITIONS BEYOND THIS PERIOD INTO TUESDAY
NIGHT AND EARLY WED OUT EAST...WITH FLOW BEHIND THE FRONT KICKING
UP SEVERAL NOTCHES WITH WEST TO NORTHWEST WINDS ACCELERATING TO 20
TO 30 KNOTS...WITH GUSTS TO 40 KNOTS POSSIBLE MAINLY OVER ROANOKE.

UPSLOPE SNOW SHOWERS AND CLOUDS WILL REMAIN INTO THURSDAY OVER BLF/LWB.

SHOULD SEE SOME IMPROVEMENT BY FRIDAY IN SE WV AS HIGH PRESSURE
MOVES IN.

&&

.EQUIPMENT...
MALFUNCTION OF THE NEW CEILOMETERS AT LYH...AND BLF HAS BEEN
REPORTED BY NATIONAL WEATHER SERVICE EASTERN REGION. THE CEILING
AT BLF IS NOW BEING REPORTED...AND APPEARS IN LINE WITH
SURROUNDING OBSERVATIONS. IF A DISCREPANCY IS NOTED...THE
CEILOMETER WILL NEED TO BE LOGGED OUT AGAIN. THE CEILING AT LYH
MAY NOT BE REPRESENTATIVE DURING THE OVERNIGHT HOURS WHEN THE
CONTROL TOWER IS CLOSED.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR
     VAZ010>014-016>018.
     WINTER STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR VAZ019-020.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR VAZ007-
     009-015.
     WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 AM
     EST WEDNESDAY FOR VAZ022-032>034-043>047-058-059.
     WINTER STORM WARNING UNTIL 5 AM EST WEDNESDAY FOR VAZ023-024-
     035.
NC...WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR NCZ001-
     002-018.
     WINTER WEATHER ADVISORY FROM 5 AM EARLY THIS MORNING TO 5 AM
     EST WEDNESDAY FOR NCZ003>006-019-020.
WV...WINTER WEATHER ADVISORY UNTIL 4 AM EST WEDNESDAY FOR WVZ044.
     WINTER STORM WARNING UNTIL 11 AM EST WEDNESDAY FOR WVZ045.
     WINTER WEATHER ADVISORY UNTIL 11 AM EST WEDNESDAY FOR WVZ042-
     043.

&&

SYNOPSIS...KK/PC
NEAR TERM...AMS/KK
SHORT TERM...AMS
LONG TERM...DS
AVIATION...REB/WP
EQUIPMENT...
Hazardous weather outlook, Feb 8, 11:22 PM EST, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
1122 PM EST MON FEB 8 2010

VAZ019-020-WVZ045-100430-
ALLEGHANY VA-BATH-GREENBRIER-
1122 PM EST MON FEB 8 2010

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

WEDNESDAY THROUGH THURSDAY...STRONG NORTHWEST WINDS WILL KEEP THE
TEMPERATURES VERY COLD...WITH SNOW SHOWERS EXPECTED FROM TIME TO TIME.
A WIND AND...OR WIND CHILL ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOW REPORTS
ARE REQUESTED.

VAZ023-024-035-100430-
BOTETOURT-ROCKBRIDGE-AMHERST-
1122 PM EST MON FEB 8 2010

...WINTER STORM WARNING IN EFFECT UNTIL 5 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA AND WEST
CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOW REPORTS
ARE REQUESTED.

NCZ001-002-018-VAZ007-009-015-WVZ042-043-100430-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-GRAYSON-MERCER-SUMMERS-
1122 PM EST MON FEB 8 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 11 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

NORTHWEST WINDS ARE GOING TO INCREASE WEDNESDAY AND SNOW SHOWERS
WILL PERSIST THROUGH THURSDAY FROM TIME TO TIME. A WIND ADVISORY
OR HIGH WIND WARNING MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT PRECIPITATION REPORTS
ARE REQUESTED.

VAZ010>014-016>018-WVZ044-100430-
BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG-MONROE-
1122 PM EST MON FEB 8 2010

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 AM EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

WINDS ARE GOING TO INCREASE WEDNESDAY AND A WIND ADVISORY MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT SNOW REPORTS
ARE REQUESTED.

NCZ003>006-019-020-VAZ022-032>034-043>047-059-100430-
SURRY-STOKES-ROCKINGHAM-CASWELL-WILKES-YADKIN-ROANOKE-PATRICK-
FRANKLIN-BEDFORD-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
CHARLOTTE-
1122 PM EST MON FEB 8 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TUESDAY TO 5 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME BUT PRECIPITATION REPORTS
ARE REQUESTED.

VAZ058-100430-
HALIFAX-
1122 PM EST MON FEB 8 2010

...WINTER WEATHER ADVISORY IN EFFECT FROM 5 AM TUESDAY TO 5 AM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 9, 1:03 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
103 AM EST TUE FEB 9 2010

NCZ001-002-018-VAZ007-009-010-012-015-016-090815-
ASHE-ALLEGHANY NC-WATAUGA-TAZEWELL-SMYTH-BLAND-WYTHE-GRAYSON-
CARROLL-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
TAZEWELL...MARION...BLAND...WYTHEVILLE...INDEPENDENCE...
WHITETOP...TROUTDALE...VOLNEY...GALAX
103 AM EST TUE FEB 9 2010

...SNOW SPREADING ACROSS THE REGION...

LIGHT TO MODERATE SNOW WILL CONTINUE TO SPREAD QUICKLY EAST ACROSS
THE NORTHERN NORTH CAROLINA MOUNTAINS AS WELL AS PARTS OF
SOUTHWEST VIRGINIA THROUGH 3 AM. A QUICK ONE HALF TO ONE INCH OF
SNOW MAY OCCUR MAINLY WEST OF INTERSTATE 77. MOTORISTS SHOULD BE
ALERT AS ROADS WILL LIKELY BECOME SNOW COVERED AND SLICK OVER THE
NEXT FEW HOURS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

18 high wind, 8 winter storm, 1 blizzard. Local standard time, as filed.

Winter Storm, Tazewell

When
February 9, 2:00 AM EST to February 11, 5:00 AM EST
Where
Tazewell forecast zone
Reported by
Department of Highways
Coordinates
37.125, -81.561 (the zone’s center; the record gives no point)

A mixed bag of wintry precipitation moved into the county early on the 9th, producing light accumulations. On the 10th cold air moved in with strong northwest winds. Significant upslope snow showers developed with near blizzard conditions at times. Total snow accumulations were 5 to 8 inches across the county.

Winter Storm, Smyth

When
February 9, 2:00 AM EST to February 11, 5:00 AM EST
Where
Smyth forecast zone
Reported by
Department of Highways
Coordinates
36.844, -81.537 (the zone’s center; the record gives no point)

A mixed bag of wintry precipitation moved into the county early on the 9th, producing light accumulations. On the 10th cold air moved in with strong northwest winds. Significant upslope snow showers developed with near blizzard conditions at times. The western slopes of the mountains saw the highest total accumulations with up to 10 inches in Sugar Grove and 6 inches in Marion. Further west near Saltville, there was little upslope snows, and thus only near 3 inches fell.

Winter Storm, Grayson

When
February 9, 2:00 AM EST to February 11, 5:00 AM EST
Where
Grayson forecast zone
Reported by
Post Office
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

A mixed bag of wintry precipitation moved into the county early on the 9th, producing light accumulations. On the 10th cold air moved in with strong northwest winds. Significant upslope snow showers developed with blizzard conditions at times. The western slopes of the mountains saw the highest total accumulations with up to 12 inches in Whitetop and 8 inches in Elk Creek. Further east near Independence, there was little upslope snows, and thus only near 3 inches fell.

Winter Storm, Bland

When
February 9, 2:00 AM EST to February 10, 10:00 AM EST
Where
Bland forecast zone
Reported by
Post Office
Coordinates
37.134, -81.130 (the zone’s center; the record gives no point)

A band of snow moved into the county early on the 9th producing accumulations of 4 to 6 inches across the county. As the day progressed precipitation became more scattered and mixed with sleet at times.

Winter Storm, Craig

When
February 9, 2:00 AM EST to February 10, 10:00 AM EST
Where
Craig forecast zone
Reported by
Law Enforcement
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

A band of snow moved into the county early on the 9th producing accumulations near 6 inches across the county. As the day progressed precipitation became more scattered and mixed with sleet at times.

Winter Storm, Alleghany

When
February 9, 3:00 AM EST to February 10, 11:00 AM EST
Where
Alleghany forecast zone
Reported by
Trained Spotter
Coordinates
37.791, -80.000 (the zone’s center; the record gives no point)

A band of snow moved into the county early on the 9th, followed by another band of heavier snow in the evening. Some sleet was also mixed in with the snow at times. Snowfall accumulations were generally around 5 to 7 inches across the county.

Winter Storm, Botetourt

When
February 9, 3:00 AM EST to February 10, 10:00 AM EST
Where
Botetourt forecast zone
Reported by
Trained Spotter
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

A band of snow moved into the county early on the 9th, followed by another band of heavier snow in the evening. Some sleet was also mixed in with the snow at times. Snowfall accumulations were generally around 6 to 10 inches across the county.

Winter Storm, Bath

When
February 9, 4:00 AM EST to February 10, 10:00 AM EST
Where
Bath forecast zone
Reported by
Law Enforcement
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

A band of snow moved into the county early on the 9th, followed by another band of heavier snow in the evening. Some sleet was also mixed in with the snow at times. Snowfall accumulations as high as 10 inches were reported in Hot Springs.

Blizzard, Grayson

When
February 10, 7:30 AM EST to 5:30 PM EST
Where
Grayson forecast zone
Reported by
Department of Highways
Coordinates
36.657, -81.225 (the zone’s center; the record gives no point)

Blizzard conditions developed during the 10th in the higher elevations. Frequent gusts to near 50 mph were reported with near zero visibility at times. Temperatures were in the teens creating low wind chills as well. In the eastern part of the county conditions were better with higher visibilities reported.

High Wind, Appomattox

When
February 10, 9:46 AM EST to 9:00 PM EST
Where
Appomattox forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
37.372, -78.812 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low, combined with accumulated snow, caused the roof on a Shell gas station to collapse.

High Wind, Halifax

When
February 10, 10:30 AM EST to 9:00 PM EST
Where
Halifax forecast zone
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
36.767, -78.937 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused tree damage across the county. A tree fell on a trailer injuring one, and several trees were down on Highway 360. A total of almost 900 people were without power at one time.

High Wind, Henry

When
February 10, 10:30 AM EST to 11:00 PM EST
Where
Henry forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Department of Highways
Coordinates
36.689, -79.926 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused trees and powerlines to come down. The winds were worst during the afternoon of the 10th, and the towns of Basset, Collinsville, and Horse Pasture were all impacted. A total of about 16 trees were reported down in the Horse Pasture area, with a few more large trees down in the Ridgeway area. In all, around 2900 residents lost powers at some point due to downed power lines.

High Wind, Botetourt

When
February 10, 10:30 AM EST to February 11, 1:00 AM EST
Where
Botetourt forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
Department of Highways
Coordinates
37.557, -79.812 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down trees on many roads across the county.

High Wind, Campbell

When
February 10, 11:00 AM EST to 9:00 PM EST
Where
Campbell forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Law Enforcement
Coordinates
37.310, -79.119 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused scattered tree damage damage across the county through the day of the 10th. A transformer power line was also down near Altavista.

High Wind, Pittsylvania

When
February 10, 11:00 AM EST to 9:00 PM EST
Where
Pittsylvania forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
36.704, -79.396 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down scattered trees and power lines across the county.

High Wind, Charlotte

When
February 10, 12:45 PM EST to 9:00 PM EST
Where
Charlotte forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Law Enforcement
Coordinates
37.012, -78.662 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down scattered trees down across the county during the afternoon and evening of the 10th.

High Wind, Amherst

When
February 10, 1:30 PM EST to 9:00 PM EST
Where
Amherst forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
37.605, -79.145 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down a tree in the Pedlar Mills area and scattered trees throughout the rest of the county.

High Wind, Patrick

When
February 10, 2:30 PM EST to 11:00 PM EST
Where
Patrick forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Department of Highways
Coordinates
36.678, -80.284 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down multiple trees across the county and left around 800 people without power.

High Wind, Roanoke

When
February 10, 3:28 PM EST to February 11, 1:00 AM EST
Where
Roanoke forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
37.258, -80.016 (the zone’s center; the record gives no point)

The ASOS at Roanoke Airport measured a gust of 58 mph at 328pm on the 10th. At 656 pm another gust to 62 MPH was recorded in Roanoke.

High Wind, Franklin

When
February 10, 4:21 PM EST to 11:00 PM EST
Where
Franklin forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
Law Enforcement
Coordinates
36.992, -79.881 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down several trees along Route 220 between Rocky Mount and Boones Mill. At one point around 1100 customers were without power.

High Wind, Bedford

When
February 10, 5:00 PM EST to February 11, 1:00 AM EST
Where
Bedford forecast zone
Measured
55 kt (63 mph) measured gust
Property damage
$8,000
Reported by
Trained Spotter
Coordinates
37.315, -79.524 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused power outages due to a tree down on power lines on Highway 24 east of Vinton. A measured wind gust of 63 mph was also recorded in Stewartsville, and a tree was blown down on a car on Route 24 in Chamblissburg. At one point around 1400 customers were without power.

High Wind, Craig

When
February 10, 7:00 PM EST to 11:00 PM EST
Where
Craig forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
37.481, -80.212 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down large limbs on a driveway near Paint Bank. Two trees were also reported down in New Castle.

High Wind, Carroll

When
February 10, 7:00 PM EST to 11:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused power outages, and brought down some trees in the Fancy Gap area.

High Wind, Floyd

When
February 10, 8:00 PM EST to February 11, 1:00 AM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused scattered damage damage across the county. Several trees were reported down in Check.

High Wind, Montgomery

When
February 10, 10:00 PM EST to 11:00 PM EST
Where
Montgomery forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.174, -80.387 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused scattered damage damage across the county. A tree was reported down on a carport southwest of Christiansburg.

High Wind, Bath

When
February 10, 10:00 PM EST to 11:00 PM EST
Where
Bath forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Park/Forest Service
Coordinates
38.059, -79.741 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low brought down a large pine tree in Douthat State Park.

High Wind, Giles

When
February 10, 11:00 PM EST to February 11, 1:00 AM EST
Where
Giles forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

Strong northwest winds behind a strengthening coastal low caused scattered damage damage across the county. Several trees were reported down on Route 61 near Pearisburg.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2010Every state in 2010This day in weather historyWarnings in Virginia, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 216255, 216256, 216257, 216259, 216261, 216262, 216263, 216264, 216258, 216462, 216454, 216465, 216466, 216458, 216463, 216460, 216470, 216467, 216453, 216471, 216459, 216455, 216468, 216457, 216456, 216461, 218358.